Missouri, 2012

Hail in Missouri, March 31, 2012

March 31, 2012 · NWS PAH · 2 events in 1 county or zone

An unstable air mas resulted in a few severe thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An unstable air mas resulted in a few severe thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 1:03 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 31, 1:03 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
203 PM CDT SAT MAR 31 2012

.UPDATE...
ISSUED AT 1253 PM CDT SAT MAR 31 2012

MAIN ADJUSTMENT FOR THE MORNING AND EARLY AFTERNOON UPDATES
WAS TO SHIFT THE FOCUS FOR ANY CONVECTIVE ACTIVITY BACK TOWARD THE
WESTERN EDGE OF THE WFO PAH FORECAST AREA...MAINLY WEST OF A
PERRYVILLE TO POPLAR BLUFF FOR THIS AFTERNOON TO AROUND SUNSET.

IN REVIEWING THE MANDATORY LEVEL UPPER AIR ANALYSIS...THE 925 MB
DEWPOINT/TEMPERATURE FIELDS SUGGESTED TO MINOR THETA-E MAXIMUMS
IN AN NEAR THE WFO PAH FORECAST AREA. THE FIRST WAS ORIENTED WEST
TO EAST ALONG THE KY/TN BORDER FROM THE LAND BETWEEN THE
LAKES...EAST TO TODD COUNTY. THE INTRUSION OF THE SFC-925 MB
FRONTAL BOUNDARY IN THIS AREA SHOULD CONTINUE TO ADVECT SLIGHTLY
DRIER AIR INTO THE REGION...MINIMIZING CONVECTION OVER THE AREA.
PLAN TO MONITOR SOUTHERN TRIGG...CHRISTIAN AND TODD COUNTIES...BUT
ANTICIPATE THEY WILL REMAIN DRY FOR THE REST OF THIS AFTERNOON
INTO THIS EVENING.

TO THE WEST...THERE IS A SOUTH-NORTH ORIENTED THETA-E AXIS
SUGGESTED BY THE 925 MB UPPER AIR ANALYSIS AND SUPPORTED BY THE
LAST SEVERAL HOURS OF LAPS THETA-E CONVERGENCE/CAPE ANALYSIS OVER
SOUTHWEST RIPLEY COUNTY. CUMULUS FIELDS ARE BEING GENERATED
NORTHEAST OF THIS AXIS...ENHANCED BY TOPOGRAPHICAL DIFFERENCES
SURFACE MOISTURE/INSOLATION.

FOR NOW...ANTICIPATE THAT CONVECTION WILL LIKELY DEVELOP JUST WEST
OF THE WFO PAH FORECAST AREA EARLY THIS AFTERNOON...THEN DRIFTING
SOUTHEAST INTO THE AREA BEFORE DECAYING WITH THE LOSS OF SUNSHINE.

THERE WILL ALSO REMAIN A SHARP GRADIENT OF LOWER TEMPERATURES OVER
SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY THIS
AFTERNOON...AS INSOLATION WORKS TO FINALLY THIN OUT THE STABLE LAYER
CLOUD COVER THAT HAS PERSISTED INTO THE AFTERNOON HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 1253 PM CDT SAT MAR 31 2012

AFTER ANY EARLY EVENING CONVECTION DIES DOWN OVER SOUTHEAST
MISSOURI...DRY CONDITIONS SHOULD REMAIN OVER THE WFO PAH FORECAST
AREA TONIGHT THROUGH MONDAY.

IN REVIEWING THE 12Z SUNDAY UPPER AIR ANALYSIS...THERE APPEARED TO
BE A SUBTLE 850-700 MB TROUGH/FRONTAL BOUNDARY EXTENDING FROM
SOUTHEAST IA...THROUGH CENTRAL IL INTO CENTRAL AND SOUTHEAST
INDIANA. WHEN THE LOW LEVEL JET KICKS IN LATER TONIGHT...THE ZONE
WILL LIKELY BE THE FOCUS FOR AN OVERNIGHT MESOSCALE CONVECTIVE
SYSTEM /MCS/. THE LIFT AND INSTABILITY SHOULD REMAIN WELL TO THE
NORTH OF THE WFO PAH FORECAST AREA...AS THE UPPER RIDGE BUILDS IN
FROM THE SOUTHWEST TONIGHT INTO SUNDAY. THEREFORE...ANY MENTION OF
POP/WEATHER REMAINS OUT OF THE FORECAST AT THIS TIME.

FROM EARLIER IN THE WEEK TO TODAY...THE DOMINANCE OF INCREASED
THICKNESSES WITH THE BUILDING RIDGE FROM THE SOUTHWEST /EVIDENT IN
THE SOUTHWEST U.S. IN THE 12Z UPPER AIR ANALYSIS/ HAS REQUIRED
NEARLY DAILY UPWARD ADJUSTMENTS IN THE MAX/MIN TEMPERATURE FORECAST
FOR SUNDAY AND MONDAY. NOW THAT THE PRECIPITATION IS NO LONGER AN
ISSUE FOR MONDAY AFTERNOON...A BROAD INCREASE TEMPERATURES AND
DEWPOINTS /DUE TO THE MOIST SOUTHERLY FLOW UNDER THE SUBSIDENCE
INVERSION/ WILL BE EVEN MORE PRONOUNCED. HEAT INDEX VALUES WILL
NOT VARY MUCH FROM THE ACTUAL TEMPERATURES...BUT THE EARLY SEASON
HEAT MAY BE OF SOME CONCERN FOR THOSE ESPECIALLY SENSITIVE TO THE
WARM TEMPERATURES.

WE WILL LIKELY TIE OR BREAK BOTH THE CURRENT RECORD MAX
TEMPERATURE AND MAXIMUM OVERNIGHT MINIMUM TEMPERATURES FOR APRIL
1ST INTO 2ND.

HERE ARE THE CURRENT RECORDS AT THIS TIME FOR EVANSVILLE AND PADUCAH.

EVANSVILLE INDIANA

APRIL 1ST...RECORD MAX...85 DEGREES SET IN 1940.
APRIL 1ST...RECORD MAX MINIMUM TEMPERATURE...62 DEGREES SET IN 1946.
APRIL 2ST...RECORD MAX...83 DEGREES SET IN 1967.

PADUCAH KENTUCKY

APRIL 1ST...RECORD MAX...86 DEGREES SET IN 1946.
APRIL 1ST...RECORD MAX MINIMUM TEMPERATURE...60 DEGREES SET IN 1988.
APRIL 2ST...RECORD MAX...84 DEGREES SET IN 1946.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 339 AM CDT SAT MAR 31 2012

MAIN ISSUE WITH THE TUE THROUGH THU TIME FRAME LIES WITH YET ANOTHER
IN A SEEMINGLY ENDLESS STRING OF SPLIT FLOW UPPER LOWS THIS SEASON
THAT TRUDGE SLOWLY EAST OUT OF THE FOUR CORNERS AREA AND INTO THE
SOUTHERN PLAINS. OPERATIONAL GFS AND EURO MODELS ARE IN SURPRISING
DECENT AGREEMENT WITH THE PLACEMENT OF THE MID LEVEL CIRCULATION
WEDNESDAY AFTN. HOWEVER...THEY DIVERGE SOMEWHAT FROM THERE WITH THE
OP GFS TAKING MORE OF A NRN ROUTE INTO MO...WHEREAS THE ECMWF DIPS
SE INTO AR. TIMING LOOKS GOOD THOUGH AS FAR AS EASTWARD PROGRESSION
BY THU AFTN.

MEANWHILE...AT THE SFC...ESSENTIALLY A COLD FRONT IS EXPECTED TO
DROP SE INTO THE OHIO VALLEY REGION BY TUE NIGHT AND WED...THEN
REMAIN NEARLY STATIONARY UNTIL THE SLOW MOVING UPPER LOW CAN PASS BY
LATER THU AFTERNOON OR THU NIGHT. THE COMBINATION OF THE MID LEVEL
FORCING/ASCENT GENERATED BY THE UPPER LOW...SFC DEW POINTS NEAR 60
AND THE WEAK LOW LEVEL FORCING ASSOCIATED WITH THE SFC FRONT WILL
LEAD TO SEVERAL PERIODS OF SCATTERED SHOWERS AND THUNDERSTORMS TUE
THROUGH THU. THE UPPER SYSTEM IS NOT NEARLY AS POTENT AS PREVIOUS
SPLIT SRN STREAM UPPER LOWS...AND LOW LEVEL FORCING/CONVERGENCE IS
NOT IMPRESSIVE. THEREFORE...EVEN THOUGH WE WILL HAVE AN EXTENDED
PERIOD OF RAIN/THUNDER CHANCES...WE DO NOT EXPECT EXTENSIVE HEAVY
RAINS OR SEVERE STORMS AT THIS TIME. OF COURSE...MAY BE LOCALLY
HEAVY DOWNPOURS FROM TIME TO TIME IN SOME LOCATIONS...AND CANNOT
RULE OUT A FEW STRONG OR ISOLATED SEVERE STORMS...ESP IF WE CAN GET
SOME DAYTIME HEATING AHEAD OF THE MID LEVEL LOW.

ALL OF THE CLOUDS AND PERIODS OF RAIN SHOULD HELP HOLD TEMPS DOWN
SOME...AND MAY EVEN RETURN TO NEAR NORMAL ONCE THE FRONT PASSES LATE
NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING) ISSUED
AT 1221 PM CDT SAT MAR 31 2012

FOG...PATCHY IFR CIGS AND CLOUDS WERE HANGING AROUND THIS MORNING
DESPITE THE NRLY FLOW BEHIND A FRONTAL BOUNDARY THAT WAS SINKING
INTO THE REGION. LATEST SATELLITE TRENDS INDICATE THESE RESTRICTIONS
SHOULD DIMINISH BY 19Z OR 20Z UP NEAR KEVV/KOWB. KPAH/KCGI HAVE
ALREADY WENT VFR. SHOULD REMAIN VFR AFTER CLEARING EARLY THIS PM.
OTHERWISE EXPECT SOME LOW MVFR FOG TO FORM 07 TO 09Z LATER TONIGHT.
COULD BORDER 2 TO 3SM AT TIMES. WILL LIKELY BURN OFF BY 14Z TO 15Z
SUNDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...SMITH
SHORT TERM...SMITH
LONG TERM....GM
AVIATION...GM
Hazardous weather outlook, Mar 31, 1:37 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
237 PM CDT SAT MAR 31 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
237 PM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP...MAINLY LATE THIS AFTERNOON
INTO THE EARLY EVENING...OVER PARTS OF SOUTHEASTERN MISSOURI...
ESPECIALLY NEAR THE MISSOURI BOOTHEEL AND FOOTHILL AREAS OF THE
OZARKS. IF ANY ISOLATED STORMS DO MANAGE TO DEVELOP...THEY COULD
QUICKLY BECOME STRONG AND EVEN POSSIBLY BRIEFLY SEVERE. LARGE HAIL
AND DAMAGING WINDS WOULD BE THE MAIN HAZARD RISKS. HOWEVER...MOST
PLACES ACROSS THE QUAD STATE REGION WILL REMAIN STORM FREE FOR
THE REST OF THE DAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO RETURN TUESDAY
THROUGH THURSDAY. ISOLATED STRONG OR MARGINALLY SEVERE STORMS
CANNOT BE RULED OUT DURING THIS TIME FRAME...ESPECIALLY IF WE
MANAGE TO GET A FEW HOURS OF AFTERNOON SUNSHINE TO HELP
DESTABILIZE THE ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...THOUGH IT CANNOT COMPLETELY
BE RULED OUT LATE TODAY...AND DURING THE TUESDAY THROUGH THURSDAY
TIME FRAME.

The radar

The Memphis radar (KNQA), 166 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ripley

When
March 31, 3:50 PM CST
Where
Ripley County, 1.11 mi E of Hill Top
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.650, -90.780

Quarter to ping pong size hail was observed.

Hail, Ripley

When
March 31, 4:00 PM CST
Where
Ripley County, 0.55 mi W of Owenmont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.620, -90.790

Dime to nickel size hail was reported east of Doniphan.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374211, 374212.